Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 24, 1999, 7:41 PM EDT for Buckingham County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1999, 7:41 PM EDT (23:41 UTC)
- Expired
- Jul 24, 1999, 9:40 PM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 242341 FFWRNK VAC029-250140- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 741 PM EDT SAT JUL 24 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... SOUTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA. * UNTIL 940 PM EDT. * AT 740 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL IN SOUTHERN BUCKINGHAM COUNTY. A SERIES OF THUNDERSTORMS HAD PRODUCED 3 TO 5 INCHES OF RAIN SINCE 3PM. MORE THUNDERSTORMS WILL MOVE ACROSS THIS AREA BEFORE 9PM. THE ADDITIONAL RAIN IS EXPECTED TO CAUSE SOME FLOODING OF SMALL STREAMS AND CREEKS IN AND AROUND THE TOWNS OF SHEPPARDS...NEW STORE...AND CURDSVILLE. << CALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. .END/AMS/KK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:05 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 24, 7:05 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 705 PM EDT SAT JUL 24 1999 WILL DO A QUICK UPDATE TO ZONES...TO REMOVE WATCH AREA. ALSO...WILL EXTEND CHC OF PCP IN SE PORTION OF RNK CWA. .RNK... VA...NONE. NC...NONE. WV...NONE. KK
In the hours before
Local storm report, Jul 24, 4:48 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM SE WYTHEVILLE VA WIND DAMAGE
07/24/99 WYTHE SHERIFFS OFFICE REPORTED A
TREE DOWN SOUTHEAST OF
WYTHEVILLE
PMC/MJBLocal storm report, Jul 24, 5:13 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM SYLVATUS VA WIND DAMAGE
07/24/99 CARROLL TREE LIMBS REPORTED DOWN
PMC/MJBLocal storm report, Jul 24, 5:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM COUNTYWIDE WV FLOODING
07/24/99 MONROE EMERGENCY MANAGER REPORTED
WIDESPREAD SMALL STREAM
FLOODING
0450 PM PETERSTOWN VA FLOODING
07/24/99 GILES FLOODING REPORTED BETWEEN
NARROWN AND RICK CREEK NEAR
ROUTE 100 AND U.S. 460
PMC/MG/MJBLocal storm report, Jul 24, 5:23 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT SAT JUL 24 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM COUNTYWIDE WV FLOODING
07/24/99 MONROE EMERGENCY MANAGER REPORTED
WIDESPREAD SMALL STREAM
FLOODING
0450 PM PETERSTOWN VA FLOODING
07/24/99 GILES FLOODING REPORTED BETWEEN
NARROWN AND RICK CREEK NEAR
ROUTE 100 AND U.S. 460
PMC/MG/MJBSpecial weather statement, Jul 24, 5:31 PM EDT, 2 hours 10 minutes before
VAZ011>020-022>024-032>035-043-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT SAT JUL 24 1999 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN VIRGINIA. THE COUNTIES INCLUDED IN THE SEVERE THUNDERSTORM WATCH...ALLEGHANY... AMHERST...BATH...BEDFORD...BOTETOURT...CRAIG...FLOYD...FRANKLIN... GRAYSON...HENRY...MONTGOMERY...PATRICK...PULASKI...ROANOKE... ROCKBRIDGE AND WYTHE. ALSO...THE FOLLOWING INDEPENDENT CITIES ARE NO LONGER UNDER A SEVERE WATCH...BEDFORD...BUENA VISTA..CLIFTON FORGE...COVINGTON... LEXINGTON...MARTINSVILLE...RADFORD...ROANOKE AND SALEM. SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA...HOWEVER...YOU MAY EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS INTO THE LATE EVENING HOURS. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS...AND POSSIBLY SMALL HAIL. SKIES WILL GRADUALLY CLEAR OVERNIGHT AS THE WEATHER SYSTEM MOVES TO THE MID ATLANTIC COAST. REMAINING UNDER A SEVERE THUNDERSTORM WATCH UNTIL 7:00 PM EDT ARE THE COUNTIES OF APPOMATTOX...BUCKINGHAM...CAMPBELL...CHARLOTTE... HALIFAX AND PITTSYLVANIA. ALSO...THE INDEPENDENT CITIES OF DANVILLE AND LYNCHBURG REMAIN UNDER THE WATCH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAJOR THREAT AS STORMS TRANSIT THE REGION THIS EVENING. ALSO...HEAVY DOWNPOURS WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR ARE POSSIBLE. GILLEN
Special weather statement, Jul 24, 7:14 PM EDT, 27 minutes before
VAZ044>047-058-059-250015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT SAT JUL 24 1999 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON EXPIRED AT 7:00 PM EDT. SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA...HOWEVER...YOU MAY EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS INTO THE EARLY MORNING HOURS AS WEATHER SERVICE RADARS CONTINUE TO DETECT RAIN AND A FEW THUNDERSTORMS AS FAR WEST AS EASTERN KENTUCKY AND CENTRAL TENNESSEE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY SMALL HAIL. SKIES WILL GRADUALLY CLEAR SUNDAY MORNING AS AN UPPER LEVEL DISTURBANCE MOVES TO THE MID ATLANTIC COAST. THE THREAT OF LOCALIZED FLOODING HAS NOW INCREASED. AT RISK ARE AREAS WHICH RECEIVED HEAVY RAINS EARLIER TODAY. IF HEAVY DOWNPOURS AGAIN OCCUR OVER THESE SAME AREAS...SMALL STREAMS WILL UNDERGO RAPID RISES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:45 PM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Jul 24, 1:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 50 min |
| Jul 24, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| Jul 24, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Jul 24, 3:35 PM EDT | Flash Flood Warning | RNK | Buckingham | 60 min |
| Jul 24, 3:45 PM EDT | Flash Flood Warning | RNK | Giles | 90 min |
| Jul 24, 5:12 PM EDT | Flash Flood Warning | RNK | Giles | 58 min |
Nearby
Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.